Format

Send to

Choose Destination
J Hematother Stem Cell Res. 2001 Oct;10(5):657-60.

Bleeding diathesis in multiple myeloma.

Author information

1
Gastrointestinal Malignancies, UAB Division of Hematology-Oncology, Wallace Tumor Institute, Birmingham, AL 35294-3300, USA. wasif.saif@ccc.uab.edu

Abstract

Patients with multiple myeloma having a higher titer of serum paraproteins can manifest hemostatic abnormalities. Most of these abnormalities predispose the patient to hemorrhage. Less commonly, thrombotic complications may occur in association with paraprotein disorders. We investigated a 56-year-old female diagnosed with multiple myeloma (type IgG kappa, 59 g/L) whose coagulation profile showed an increase in thrombin time and prothrombin time. To investigate the etiology of the abnormal coagulopathy, further diagnostic studies including coagulation factor assays, platelet aggregation studies, replitase time, mixing studies using pooled normal plasma, and protamine were performed. Mixing studies demonstrated correction of the prothrombin time. Thrombin time was near-corrected but the replitase-time was not corrected by these mixing studies. After chemotherapy, the paraprotein concentration decreased (12g/L) and the coagulation results returned to normal. Patients with multiple myeloma may develop bleeding diathesis secondary to a variety of mechanisms. One such mechanism is direct inhibition of fibrin monomer aggregation due to the paraprotein, resulting in prolongation of the thrombin time and the replitase time. The failure to correct the former by the addition of protamine further augments the direct role of FAB portion of the paraprotein molecule on inhibition of fibrin monomers.

PMID:
11672511
DOI:
10.1089/152581601753193869
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center